He felt like I was a different person—and he wasn't the only one who felt that way.
A few months ago, I made the big decision to stop taking my birth control pills after almost 10 full years. It wasn't because I stopped having sex or because I decided I wanted to try getting pregnant, or even because I wanted to try something different. It was because my birth control pills almost ruined my relationship, and they messed me up so much that I still can't imagine ever taking them again.
If you're skeptical of how birth control pills can almost ruin a relationship, then I kind of envy you, because you've obviously never experienced what I did. My birth control pills toyed with my emotions so badly that they made me feel like a different person. For over a year, I barely felt like myself.
There were times when I was "normal," but there were more times when I was outrageously angry over nothing, so depressed I considered taking drastic measures, and so frustratingly anxious that it made me act completely out of character. I had no control over my emotions, and it was a horrible feeling—and something that almost drove my boyfriend away for good.
My birth control pills weren't always my worst enemies in tiny pill form. I went on the Pill at 16-years-old, when I was in a serious relationship with my first boyfriend, and my mom insisted I go on them "just in case" (in retrospect, thanks Mom—that was a pretty awesome move).
It cleared up almost all of my stubborn acne, it helped me have a regular menstrual cycle for the first time, well, ever, and it eased the incredibly painful cramps I had once gotten every single month without fail. Cramps that had once kept me in bed crying in pain were gone, I wasn't worried about getting pregnant, and my boobs got a little bigger (OK, this may have been a coincidence). I loved the birth control pill.
I stayed on that same pill through college, when out of nowhere, my health insurance dropped the coverage of that brand. After a failed attempt with the generic brand, I went on a short break from the Pill for a few months.
When I met my current boyfriend, I tried to go back on my old, trusty pill, but even my new health insurance didn't cover it. My gynecologist suggested a similar option, so I tried it, figuring I had nothing to lose.
At first, this pill worked fine. It wasn't the same as my first pill, but it wasn't terrible either. Then, out of nowhere, things became a little different. I couldn't tell you exactly when it started, but at some point, I realized a horrible attitude every time I was PMSing replaced my crippling cramps. I felt irrationally angry over almost nothing at all—someone could speak to me in the wrong tone of voice, and I would feel the urge to punch them in the face wash over me.
As a normally calm person, this violent reaction made me feel uneasy. I took my anger out on the people closest to me, like my family members and my boyfriend. I picked fights with him over nothing, just to enjoy the feeling of yelling at someone.
It wasn't just the uncontrollable anger. I was sad, really, really sad, and not only when I was PMSing. At random times, I felt heavy waves of depression fall over me. I would cry myself to sleep over a comment taken the wrong way, or my friends would be too busy to hang out, and I would feel devastatingly lonely.
Sometimes I felt so miserable that I wondered what it would be like if I just wasn't around. I had a good job, a great boyfriend, an amazing family, friends who cared about me, and everything else I could have wanted—there was no reason for depression.
On top of the anger and depression, I felt anxious about everything. I mostly took this anxiety out on my boyfriend in the form of jealousy. I became wildly jealous over everything he did without me. Despite the fact that he had never gone behind my back to hurt me, or given me a reason to distrust him, I was suspicious of his every move.
I looked at his text messages when he wasn't in the room, I questioned him repeatedly, and I called him over and over again when he wouldn't answer. I knew I was being irrational, difficult, and controlling, but at the same time, I felt like I couldn't stop. Sometimes I would do things, and later when I was feeling more myself, I would look back on them as if watching a movie of someone else doing them. It was a horrible feeling.
As I'm sure you can imagine, my relationship was suffering. My boyfriend couldn't understand why I didn't trust him, why nothing he said made me feel like I could count on him—and honestly, I couldn't understand it either.
He hated the questioning, he didn't know how to deal with the mood swings (which went from furious to crying to laughing to furious again), and he felt like I was a different person. He wasn't the only one who felt that way.
After a few months of this, I finally started to wonder if maybe it was my birth control. The thought had never occurred to me before, because no one had ever warned me of emotional side effects like these.
I had heard that the Pill could maybe make you gain weight, cause a blood clot, or make you bloated, but I had never heard that it could make you feel like a stranger in your own body. I doubted myself, but at the same time, I considered switching pills.
Things got worse in my relationship. My boyfriend and I were mad at each other all the time. I refused to give him the space he needed, and he pulled away from me. I told him I thought it might be the pill, and one day, he finally gave me an ultimatum: try a different pill, or we'd break up.
This was the best relationship I had ever been in, a relationship I could see lasting for a very long time. I realized then that my emotions were ruining all of the good things we had once had together, and I wanted those good things back.
I did switch pills, and after a few weeks, I felt like my normal self again. I didn't feel violently angry towards people I barely interacted with. I stopped picking fights with my boyfriend, and my trust in him returned—I no longer felt worried about everything he did. Things with us improved almost immediately.
In the end, the pills I switched to helped me emotionally, but had some annoying physical side effects. When my gynecologist told me she worried about blood clots, she also basically told me I had to switch pills again. I tried one more time, but after a few months, I felt myself getting out of control again, and I thought, that's it—I'm done.
I've been off birth control pills for a few months now, and I really feel like it was the best decision I ever could have made. I still get sad or frustrated when I'm PMSing, but I don't feel out of control, and I don't feel completely and totally irrational.
My terrible cramps have returned, my cycle is irregular again, and I of course have to worry about an unwanted pregnancy, but you know what? It's worth it.
I don't feel like a stranger, my boyfriend and I are very happy, and I have control over my feelings again. I wouldn't trade that for birth control pills no matter how hard a gynecologist would try to convince me.